Texas, 2021

Tornado and Hail in Texas, April 23, 2021

April 23, 2021 · NWS LUB · 6 events in 4 counties and zones

A trough moving across New Mexico allowed large scale lift to spread over West Texas during the afternoon hours of the 23rd. A sharpening dryline and strengthening surface low in the southeastern Texas Panhandle generated scattered thunderstorms across the extreme southeastern Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A trough moving across New Mexico allowed large scale lift to spread over West Texas during the afternoon hours of the 23rd. A sharpening dryline and strengthening surface low in the southeastern Texas Panhandle generated scattered thunderstorms across the extreme southeastern Texas Panhandle. The first round of thunderstorms tracked across Cottle County producing hail up to golf ball size. The second round of thunderstorms produced hail up to two inches in Hall and Childress Counties as well as a brief tornado north of Turkey (Hall County). This tornado was documented by the Turkey Fire Department as well as recorded on a wildlife camera. Farther west, in the dry surface air, virga showers produced a severe wind gust to 58 mph near Tulia (Swisher County) measured by a Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 12:38 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 23, 12:38 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
138 PM CDT Fri Apr 23 2021

.SHORT TERM...
An upper level trough with a slightly positive tilt was making its
way across New Mexico early this afternoon. As this trough
approaches the area and moves overhead this evening it will take on
more of a neutral tilt. We will be on the downwind side of a curved
upper level jet resulting in a broad area of upper level divergence.
A strong jet streak will result in this divergence mostly off the
caprock and points farther east into northwest Texas and Oklahoma.
Subsidence will then quickly swing in aloft as the trough axis moves
overhead this evening. A center of a surface low was currently
moving across the extreme southern Texas Panhandle resulting in dry
westerly winds for much of the FA. The only exception was over the
eastern Rolling Plains into the extreme southeastern Texas Panhandle
where surface winds remained backed. Low level convergence still
looks to be maximized over the southeastern Texas Panhandle just to
the northeast of the center of the surface low. From this location
into the northern Rolling Plains looks to be the most likely point
of initiation of convection.

A notable low level theta-e ridge was advecting northward into the
Rolling Plains this afternoon. This theta-e ridge will likely bend
back to the northwest in the low level wind convergence zone across
the southeastern into south-central Texas Panhandle. Although low
level mixed layer CAPEs will max out farther to the east in
northwest Texas, we will still see healthy instability values over
the aforementioned area of around 1500-2000 J/kg. This is also in
part due to very steep mid level lapse rates moving overhead this
afternoon around 8-9 C/km. Model soundings also show very little
to no capping by 4pm or so within this zone of high instability
values. Any thunderstorms that do develop will quickly become
severe with very large hail possible but also quickly move east of
the FA. A cold front will follow this evening and overnight
shifting breezy winds to the north. A low amplitude ridge will
then move overhead on Saturday leading to a beautiful day.

.LONG TERM...
A relatively progressive low amplitude ridge is on course to
overspread the southwest CONUS for the end of the weekend and
beginning of next week helping to turn the heat up to around 90
degrees across the region on Sunday and Monday. A positively tilted
trough will deepen as it approaches on Tuesday with a sharp gradient
of H50 height falls dropping temps somewhat, but winds will increase
as the trough axis impinges on the divergent surface wind field over
New Mexico and West Texas. A cold front quickly fills in and cools
us down Wednesday as the trough axis shifts east with a slight
chance of rainfall on the back side of the system Wednesday
afternoon. A more amplified ridge will first set up over the west
for the end of the work week, then gradually flatten through the
course of the weekend. Highs thursday and Friday will be in the 70s
for most, and back into the mid 80's for next Saturday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01/55
Hazardous weather outlook, Apr 23, 2:22 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
322 PM CDT Fri Apr 23 2021

TXZ021>044-242030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
322 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Warm, dry, and gusty westerly winds will result in elevated to
near-critical fire weather conditions across the Caprock, and the
central and southern Rolling Plains region this afternoon. A Fire
Danger Statement is in effect from noon to 8 pm CDT.

A threat of an isolated severe wind gust up to 60 mph and large hail
up to baseball size is possible this afternoon as storms form across
the eastern Rolling Plains and extreme southeastern Texas Panhandle.
An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional fire weather concerns will be possible each afternoon
Sunday through the middle of next week. A threat of strong to
possibly severe storms will exist Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The radar

The Altus AFB radar (KFDR), 124 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 high wind. Local standard time, as filed.

Hail, Cottle

When
April 23, 3:18 PM CST
Where
Cottle County, 8 mi ENE of Cee Vee
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.264, -100.321

A storm chaser reported golf ball size hail near US Highway 62/83 in northern Cottle County.

Hail, Cottle

When
April 23, 3:49 PM CST
Where
Cottle County, 2.22 mi ENE of Baker
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.218, -100.088

A storm chaser reported ping pong ball size hail along Farm to Market Road 104 about six miles northeast of Swearingen.

Tornado, Hall

When
April 23, 4:22 PM CST to 4:28 PM CST
Where
Hall County, 3.93 mi NW of Turkey to 3.99 mi NNW of Turkey
Rating
EFU
Path length
0.67 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.445, -100.921

The fire department in Turkey observed a tornado over open land just north of Turkey. Additionally, a local storm chaser viewed a tornado on his game camera while hunting. The only damage noted was minor damage to trees and deer blinds.

High Wind, Swisher

When
April 23, 4:25 PM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Hail, Hall

When
April 23, 5:25 PM CST
Where
Hall County, 8.22 mi S of Estelline
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
34.431, -100.430

An emergency manager reported hail up to two inches in diameter about eight miles south of Estelline. No damage was reported.

Hail, Childress

When
April 23, 5:43 PM CST
Where
Childress County, 3 mi S of Tell
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.327, -100.380

A NWS cooperative weather observer reported quarter size hail three miles south of Tell. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946807, 946808, 946810, 946809, 946811, 946812.